Alabama, 2002

Damaging Wind in Alabama, January 19, 2002

January 19, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 19, 7:43 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 19, 7:43 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
710 AM CST SAT JAN 19 2002

IN SPITE OF THE 15 TO 25 KT WIND BLOWING...THERE MAY BE A LOT LESS
UPWARD MIXING THAN ORIGINALLY THOUGHT...SO THE BAY HAS PRETTY WELL
GOTTEN SOCKED IN WITH A THICK ADVECTION FOG PER OBSVN BY NWS
FORECASTER ON THE ROAD VCNTY MOB BAY.

FOR MARITIMES...WILL UPDATE ZONES WITH AREAS OF FOG. NO OTHER
CHANGES.

77/10

.MOB...
AL...NONE.
FL...FIRE WEATHER WATCH FLZ001>006-008
MS...NONE.

In the hours before

Special weather statement, Jan 19, 6:30 AM CST, 4 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST SAT JAN 19 2002

BREEZY CONDITIONS WITH WIDESPREAD RAIN AND A FEW ELEVATED
THUNDERSTORMS EXPECTED TODAY. NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 19, 7:30 AM CST, 3 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191830-

HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
730 AM CST SAT JAN 19 2002

LATE INCOMING SOUNDING FROM NEW ORLEANS INDICATES STABILITY
DECREASING MORE THAN INDICATED BY MODELS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS THEREFORE FORECAST THROUGH THIS AFTERNOON. FOG IN
THE VICINITY OF BAYS AND INLETS IS EXPECTED TO PERSIST IN SPITE OF
BREEZY CONDITIONS. WIDESPREAD RAIN AND A FEW THUNDERSTORMS EXPECTED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 19, 10:48 AM CST, 32 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-192130-

HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
1048 AM CST SAT JAN 19 2002

A COLD FRONT EXTENDING FROM NORTHWEST ALABAMA THROUGH LAKE CHARLES
LOUISIANA WILL MOVE INTO THE SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA THIS AFTERNOON.

AREAS OF SHOWERS WILL PERSIST ALONG AND JUST BEHIND THE FRONT INTO
THIS EVENING. A FEW THUNDERSTORMS ARE LIKELY...WITH SMALL HAIL AND
GUSTY WINDS UP TO 40 MPH THE MAIN THREATS. HOWEVER...GENERALLY WEAK
INSTABILITY WILL KEEP THE THREAT OF SEVERE WEATHER TO MINIMUM.

THE RAINFALL WILL MOVE INTO THE WESTERN FLORIDA PANHANDLE DURING THE
LATE AFTERNOON AND EARLY EVENING...AS THE FRONT MOVES SOUTHEAST.

BECAUSE NO WIDESPREAD SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED...ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS WILL
NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
January 19, 11:20 AM CST to 11:25 AM CST
Where
Choctaw County, Melvin
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -88.450

Strong winds from a line of thunderstorms blew trees and power lines down from Melvin to Toxey and Gilbertown. In the Melvin area, in addition to trees and power lines blown down, some shingles were blown from a couple of roofs and a trailer suffered minor damage. In the Toxey and Gilbertown areas, in addition to trees being blown down, several outbuildings were also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277726.